From Red Deer, Alberta, Canada:
Since my 12 year old daughter (who has had diabetes since the age of six) began pumping about seven months ago, she has gained a substantial amount of weight, and I read that tighter control can cause weight gain. Is this true? Why? Does insulin make you gain weight?
You might want to calculate your daughter's Body Mass Index (BMI) both before and after starting on the insulin pump because it is possible that improved control may have brought her weight more in line with her height. Nonetheless, you are correct in supposing that attempts at 'tighter' control may sometimes lead to inappropriate weight gain.
Insulin has many metabolic functions, for example it is the principal growth hormone in utero. Later in life, its most important role is to monitor glucose entry into the cells for energy production, but it also favours converting fatty acids into triglyceride in fat cells. In most people, these two processes work closely in synchronously, but as in all biological processes, there are individual variations. Occasionally, in the pursuit of optimal blood sugar control, insulin dosages well above 1.0 Unit per kilogram of body weight per day can be given without producing significant hypoglycemia. At this dose, there can be an inappropriate increase in body fat.
Additional comments from Dr. Stuart Brink:Weight gain from pump use is related to excess caloric intake coupled with no longer losing so many calories. Any improvement in glucose control causes weight gain if food intake is not changed to compensated for what used to be wasted caloric energy intake. Cutting down on calories will help turn the weight gain around as will increasing caloric expenditure by increasing activity on a daily basis.
Original posting 23 Jul 2003
Posted to Weight and Weight Loss
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.